Wyoming, 2001

Blizzard in Wyoming, April 21 to 22, 2001

April 21 to 22, 2001 · NWS CYS · 9 events in 9 counties and zones

9 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 21, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, Apr 21, 2:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT SAT APR 21 2001

ETA WAS ABOUT ON TRACK AT 18 UTC/NOON WITH 500 MB LOW JUST NORTHEAST
DAG CA. AVN LOOKED A HAIR SLOW. APPARENT VORTICITY LOBE FROM CENTRAL
UT ALONG SOUTHERN BORDER WY ON SATELLITE LOOP FITS WELL WITH ETA.
HAVING 2.0 TO 4.5 MB PRESSURE FALLS OVER MOST CO SOUTHWARD. EXPECT
RAPIDLY DEEPENING OF SURFACE LO OVER SOUTHEAST CO LATE TONIGHT/SUN
AM AS UPPER LOW CROSSES CO ROCKIES AND SPINS UP. ETA KICKS 500 MB LOW
TO NEAR ONL NEB BY 42 HRS/MIDNIGHT SUN. AVN SLIGHTLY FARTHER TO IN
NORTH SD. SURFACE LOW WILL BE WELL TO EAST THEN. TOUGH CALL WITH THIS
STORM...AS IS USUAL WITH SPRING STORMS...WILL BE TIMING OVER CHANGE
OVER TO WET SNOW. THICKNESSES...700 MB TEMPS...WET BULB TEMPS
FAVORABLE ENOUGH ON ETA FOR PRECIP TO CHANGE OVER BY 12 UTC SUN FROM
CYS NORTHWARD AND LUSK WESTWARD...SO WILL ISSUE WNTR STORM WARNG.
TOUGHER CALL WILL BE FROM TOR-PINE BLUFFS EASTWARD THROUGH WESTERN
NEB PANHANDLE. POINT OF CONCERN IS THAT THETA-E VALUES ON ETA IN
700-500 MB LAYER FROM LAR EASTWARD DON'T DROP BELOW 309K UNTIL AFTER
12 UTC. MICROPHYSICAL CONDITIONS WON'T BE IDEAL FOR DENTRITIC GROWTH
UNTIL THIS HAPPENS. HAVE DELAYED WNTR STORM FOR TOR-PINE BLUFFS
UNTIL SUN...AS HAD NEB PANHANDLE. ALSO...WILL KEPT WINTER STORM
WATCH INTO SUN EVENING. ETA HAS AXIS OF HEAVIEST QPF FROM 00 UTC
SUN-00 UTC MON JUST EAST CYS TO CDR. AVN HAS AXIS FROM SOUTHWEST OF
LAR TO RAP. BOTH PROBABLY OVERDOING QPF. WILL CUT BY 25-50%. THINK
AXIS WILL RUN FROM LARAMIE MTNS NORTHEASTWARD. MAY NEED BLIZZARD
WARNING FOR AREAS EAST OF LARAMIE MTNS AT SOME TIME SUN AS WORST
CASE.

.CYS...
WY...WNTR STORM WARNING MOST SE LT TNGT/SUN.  ZNS 59..60..63>67..69.
     WNTR STORM WATCH   SE BORDER SUN/SUN EVENG.  ZNS 68..70.
NE...WNTR STORM WATCH  WRN 2/3RDS PNHNDL SUN & SUN EVENG.  ZNS
          1>3..19>21..54..55.

COX

In the hours before

Special weather statement, Apr 21, 8:40 AM MST, 5 hours 50 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-212330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT SAT APR 21 2001

SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON.

THE AIRMASS OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE WILL BECOMING INCREASINGLY MOIST AND REMAIN GENERALLY
STABLE THIS AFTERNOON AND TONIGHT.

IN THE WYOMING AND NEBRASKA COUNTIES BORDERING THE COLORADO
BORDER...THE AIRM(ASS MAY BECOME WEAKLY UNSTABLE BY THIS EVENING
AS A CENTRAL ROCKIES WINTER STORM SYSTEM STARTS DEVELOPING.

COX

WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Cheyenne Foothills

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Cheyenne Foothills forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER

Blizzard, Converse

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Converse forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

The second major winter storm in 10 days produced heavy snow over much of southeast Wyoming, with blizzard conditions in some spots. 12 to 16 inches of snow fell in Douglas, Lusk, Elk Mountainand Medicine Bow, WY, with 8 to 10 inches recorded in Wheatland and Cheyenne. All roads out of Cheyenne, WY, were closed again, as was much of Interstate 80. Power outages were also reported in parts of Laramie County as winds gusted to around 40 mph.

Blizzard, Goshen

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Goshen forecast zone
Reported by
EMERGENCY MANAGER

Blizzard, Laramie Range

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Laramie Range forecast zone
Reported by
EMERGENCY MANAGER

Blizzard, Niobrara

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Niobrara forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Blizzard, Pine Bluffs

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Pine Bluffs forecast zone
Reported by
EMERGENCY MANAGER

Blizzard, Platte

When
April 21, 2:30 PM MST to April 22, 8:00 PM MST
Where
Platte forecast zone
Reported by
EMERGENCY MANAGER

Blizzard, Laramie Valley

When
April 21, 2:30 PM MST to 8:00 PM MST
Where
Laramie Valley forecast zone
Reported by
EMERGENCY MANAGER

Blizzard, North Carbon

When
April 21, 2:30 PM MST to 8:00 PM MST
Where
North Carbon forecast zone
Reported by
EMERGENCY MANAGER

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237213, 5237214, 5237215, 5237216, 5237217, 5237218, 5237219, 5237220, 5237221.